Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 145, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Sep 20, 2009, 11:07 PM CDT for Kinney County, Maverick County, Val Verde County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2009, 11:07 PM CDT (04:07 UTC)
- Expired
- Sep 20, 2009, 11:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Kinney County, TX, Maverick County, TX, Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 45 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 4.1 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1417 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1608 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KEWX 210407
SVREWX
TXC271-323-465-210445-
/O.NEW.KEWX.SV.W.0145.090921T0407Z-090921T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1107 PM CDT SUN SEP 20 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN KINNEY COUNTY...
EXTREME NORTHERN MAVERICK COUNTY...
EXTREME SOUTHERN VAL VERDE COUNTY...
* UNTIL 1145 PM CDT.
* AT 1104 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR LAUGHLIN AFB...OR 9 MILES
SOUTHEAST OF DEL RIO...AND MOVING SOUTHEAST AT 20 MPH.
WINDS GUSTED TO 61 MPH AT THE DEL RIO INTERNATIONAL AIRPORT SHORTLY
BEFORE 11 PM IN THIS STORM.
* SOME LOCATIONS IN THE WARNING INCLUDE STANDART.
LAT...LON 2942 10083 2928 10038 2906 10050 2920 10079
2924 10081 2927 10088 2929 10090
TIME...MOT...LOC 0405Z 294DEG 16KT 2930 10077
$$2 follow-up statements
000
WWUS54 KEWX 210437
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1137 PM CDT SUN SEP 20 2009
TXC271-323-465-210445-
/O.CON.KEWX.SV.W.0145.000000T0000Z-090921T0445Z/
VAL VERDE TX-KINNEY TX-MAVERICK TX-
1137 PM CDT SUN SEP 20 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR EXTREME NORTHERN MAVERICK...SOUTHWESTERN KINNEY AND EXTREME
SOUTHERN VAL VERDE COUNTIES...
AT 1136 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 7 MILES SOUTH OF STANDART...OR 14 MILES WEST
OF SPOFFORD...MOVING SOUTHEAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.
LAT...LON 2942 10083 2928 10038 2906 10050 2920 10079
2924 10081 2927 10088 2929 10090
TIME...MOT...LOC 0437Z 294DEG 16KT 2924 10062
$$000
WWUS54 KEWX 210444
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1144 PM CDT SUN SEP 20 2009
TXC271-323-465-210454-
/O.EXP.KEWX.SV.W.0145.000000T0000Z-090921T0445Z/
VAL VERDE TX-KINNEY TX-MAVERICK TX-
1144 PM CDT SUN SEP 20 2009
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHERN MAVERICK...
SOUTHWESTERN KINNEY AND EXTREME SOUTHERN VAL VERDE COUNTIES WILL
EXPIRE AT 1145 PM CDT...
THE STORM HAS WEAKENED TO BELOW SEVERE LIMITS AND THE WARNING WILL
BE ALLOWED TO EXPIRE.
LAT...LON 2942 10083 2928 10038 2906 10050 2920 10079
2924 10081 2927 10088 2929 10090
TIME...MOT...LOC 0444Z 294DEG 16KT 2923 10059
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 8:58 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Sep 20, 8:58 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 858 PM CDT SUN SEP 20 2009 .UPDATE... ATTM PULSE SEVERE THUNDERSTORM TRACKING SOUTHEAST ALONG THE RIO GRANDE TOWARDS DEL RIO WITH THE STRONGEST PART OF THE STORM REMAINING IN MEXICO. 00Z SOUNDINGS DEPICT A BUOYANT AND UNCAPPED AIR MASS ACROSS SOUTH CENTRAL TEXAS. OUTFLOW BOUNDARIES MAY TRIGGER ADDITIONAL SHOWERS AND THUNDERSTORMS OVERNIGHT. HAVE MADE ADJUSTMENTS TO THE GRIDS TO ACCOUNT FOR THE CONVECTION CURRENTLY ONGOING ALONG THE RIO GRANDE. && .PREV DISCUSSION... /ISSUED 632 PM CDT SUN SEP 20 2009/ AVIATION... I-35 CORRIDOR TERMINALS VFR THIS EVENING WITH CLOUDS GENERALLY AOA 10 THSD FT AGL BECOMING AFTER 08Z MVFR CIGS DEVELOPING LIFTING TO VFR AFTER 15Z. AFTER 19Z MONDAY VFR WITH SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS LOCALLY LOWERING CONDITIONS. SOUTH WINDS 5 TO 10 KTS TONIGHT BECOMING AROUND 10 KTS AFTER 15Z MONDAY. KDRT TERMINAL VFR CONDITIONS TONIGHT WITH CLOUDS GENERALLY AOA 10 THSD FEET AGL. AROUND SUNRISE MVFR CIGS DEVELOPING..LIFTING AFTER 16Z TO VFR. SOUTHEAST WINDS 10 TO 15 KTS. PREV DISCUSSION... /ISSUED 343 PM CDT SUN SEP 20 2009/ DISCUSSION... ISOLATED TO SCATTERED SHOWERS WILL CONTINUE TO DEVELOP AND STREAM NORTHEASTWARD ACROSS THE REGION. GENERALLY EXPECT THIS ACTIVITY TO CONTINUE OVERNIGHT...BUT WILL BE VERY LIMITED IN AREAL COVERAGE. ANOTHER WARM DAY IS ON TAP FOR MONDAY AS WARM SOUTHERLY FLOW INCREASES AHEAD OF THE APPROACHING COLD FRONT. COULD SEE SOME PATCHY FOG TOMORROW MORNING AS MOISTURE ADVECTION WILL BE SUFFICIENT...BUT ANY FOG WHICH DEVELOPS SHOULD NOT BE MUCH OF AN IMPACT SO HAVE LEFT IT OUT OF THE GRIDS. WITH THE MOIST SOUTHERLY FLOW COULD SEE SOME MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN HALF OF THE CWA...BUT AGAIN WILL BE ISOLATED IN NATURE. RAIN CHANCES WILL BEGIN TO INCREASE AREA-WIDE MONDAY NIGHT AND PEAK ON TUESDAY AS THE FROPA PUSHES TOWARD THE COAST. PRECIPITABLE WATER VALUES WILL BE CLOSE TO OR ABOVE 2 INCHES ACROSS SOUTH CENTRAL TEXAS ON TUESDAY. HEAVY RAINFALL WITH ISOLATED TOTALS OF 2 TO 4 INCHES (POSSIBLY HIGHER IF THE FRONTAL BOUNDARY STALLS AND ALLOWS REDEVELOPMENT OF STORMS) CAN THUS BE EXPECTED TUESDAY AND INTO WEDNESDAY. ADDITIONALLY...WITH AMPLE MOISTURE IN THE BOUNDARY LAYER...INSTABILITY FROM THE FRONTAL BOUNDARY AND PROXIMITY OF THE UPPER JET STREAK...COULD SEE SOME STORMS APPROACH SEVERE CRITERIA WITH HAIL AND DAMAGING WINDS BEING THE PRIMARY CONCERNS. THE FRONT IS EXPECTED TO GET HUNG UP ALONG THE COAST MID-WEEK AS THE UPPER LOW REMAINS ALMOST STATIONARY ACROSS THE GREAT PLAINS. THIS WILL LEAD TO RENEWED CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THURSDAY AFTERNOON. THE BEST CHANCES FOR RAIN WILL BE PREDOMINANTLY ACROSS THE SOUTHERN HALF OF THE CWA DUE TO THE BETTER TAP OF GULF MOISTURE AND PROXIMITY TO THE FRONTAL BOUNDARY. TEMPERATURES WEDNESDAY MORNING WILL BE NOTICEABLY COOLER WITH AFTERNOON HIGHS BEING KEPT TO THE LOWER 80S MAINLY BECAUSE OF LIMITED SUNSHINE AND AREAS OF RAIN AND WEAK CAA. AS THE UPPER LOW EJECTS TO THE EAST LATE IN THE WEEK...WILL SEE A WARMING TREND ENSUE WITH MAX TEMPERATURES RETURNING TO THE UPPER 80S BY FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 73 94 72 82 63 / 20 20 50 60 30 AUSTIN BERGSTROM INTL AIRPORT 70 94 71 83 64 / 20 20 50 60 30 NEW BRAUNFELS MUNI AIRPORT 70 94 72 83 61 / 20 20 40 60 30 BURNET MUNI AIRPORT 70 90 68 77 59 / 10 20 50 50 20 DEL RIO INTL AIRPORT 71 96 71 83 62 / 50 - 30 40 20 GEORGETOWN MUNI AIRPORT 72 92 72 80 61 / 10 20 50 60 20 HONDO MUNI AIRPORT 69 94 72 83 60 / 20 10 30 60 30 SAN MARCOS MUNI AIRPORT 71 95 74 82 62 / 20 20 40 60 30 LA GRANGE - FAYETTE REGIONAL 72 92 74 83 65 / 20 30 30 60 40 SAN ANTONIO INTL AIRPORT 73 94 73 84 63 / 20 20 40 60 30 STINSON MUNI AIRPORT 73 94 73 84 62 / 20 20 30 60 40 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 13/02
Hazardous weather outlook, Sep 20, 2:53 PM CDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 253 PM CDT SUN SEP 20 2009 TXZ171>173-183>194-202>209-217>225-228-211200- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 253 PM CDT SUN SEP 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAY TWO...TUESDAY A FEW THUNDERSTORMS COULD BRIEFLY BECOME SEVERE WITH THE COLD FRONT OVER THE COUNTIES GENERALLY EAST OF INTERSTATE 35 AND HIGHWAY 123. THE MAIN THREAT WOULD BE DAMAGING WINDS AND HAIL. LOCALLY HEAVY RAINFALL OF NEAR 2 INCHES OR MORE WILL ALSO BE POSSIBLE. .DAYS THREE THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 20, 5:53 PM CDT, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 553 PM CDT SUN SEP 20 2009 TXZ183-202345- VAL VERDE- 553 PM CDT SUN SEP 20 2009 ...MODERATE TO STRONG THUNDERSTORMS WILL ENTER NORTHWEST VAL VERDE COUNTY SHORTLY AFTER 6 PM... AT 550 PM CDT...NWS METEOROLOGISTS ARE TRACKING MODERATE TO STRONG THUNDERSTORMS 12 MILES SOUTH OF THE TERRELL GAS PLANT...OR 32 MILES NORTHWEST OF LANGTRY...MOVING EAST AT 25 MPH. PEOPLE IN VAL VERDE COUNTY...INCLUDING THE FOLLOWING LOCATIONS... PANDALE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. THE LEADING EDGE OF THESE STORMS SHOULD PUSH INTO THE PANDALE AREA BY 630 PM. WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Sep 20, 6:12 PM CDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 612 PM CDT SUN SEP 20 2009 TXZ183-210000- VAL VERDE- 612 PM CDT SUN SEP 20 2009 ...A STRONG THUNDERSTORM WAS MOVING INTO NORTHWEST VAL VERDE COUNTY... AT 610 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 13 MILES WEST OF PANDALE...OR 26 MILES NORTHWEST OF LANGTRY...MOVING EAST AT 20 MPH. PEOPLE IN VAL VERDE COUNTY...INCLUDING THE FOLLOWING LOCATIONS... PANDALE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Sep 20, 6:45 PM CDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 645 PM CDT SUN SEP 20 2009 TXZ183-210045- VAL VERDE- 645 PM CDT SUN SEP 20 2009 ...A STRONG THUNDERSTORM WAS AFFECTING WESTERN VAL VERDE COUNTY... AT 644 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM NEAR PUMPVILLE...OR 15 MILES NORTHWEST OF LANGTRY...MOVING EAST AT 20 MPH. PEOPLE IN VAL VERDE COUNTY...INCLUDING THE FOLLOWING LOCATIONS... PUMPVILLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
Local storm report, Sep 20, 7:57 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
757 PM CDT SUN SEP 20 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 1 N LANGTRY 29.83N 101.57W
09/20/2009 M55 MPH VAL VERDE TX PUBLIC
RESTAUTANT IN LANGTRY MEASURED WIND GUSTS TO 55 MPH.
&&
EVENT NUMBER EWX0900095
JPBThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 7:36 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 39 min |
| Sep 21, 6:15 PM CDT | Areal Flood Advisory | EWX | Lavaca | 2 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.